MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC 9MM TI CANNULATED TIBIAL NAIL-EX/360MM-STERILE; NAIL,FIXATION,BONE

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC 9MM TI CANNULATED TIBIAL NAIL-EX/360MM-STERILE; NAIL,FIXATION,BONE
Model Number 04.004.352S
Medical Device Problem Code Disassembly (1168)
Health Effect - Clinical Code Not Applicable (3189)
Date of Event 11/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is for a tibial nail.Patient information is unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon was unable to remove the connecting screw from the tibial nail with use of the insertion handle.The entire nail had to be removed from the patient and a new nail inserted with another instrument set.There was a surgical delay of 15 minutes.The im (intramedullary) rod - tibial fracture procedure was completed successfully.Concomitant device reported: insertion handle ((b)(4), lot # 1485664, quantity of 1).This complaint involves two devices.This report is for a tibial nail.(b)(4).
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed on subject device: manufacturing location: monument, manufacturing date: 26-nov-2014, expiration date: 31-oct-2023: part #: 04.004.352s, lot#: 7849728 (sterile) ¿ 9mm ti cannulated tibial nail-ex/360mm- sterile.Quantity 6.: inspection sheet for in-process acceptance 4004ipa231 rev: h and final inspection 4004fi331 rev: f meet specification.Component parts reviewed: part 21012 bp80 lot: 7782400 reviewed.Raw material received from nf & m international.Certificate of report for titanium meet specification.Raw material receiving/putaway checklist meets requirement.No non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Sterility documentation was reviewed and determined to be conforming.¿.A product investigation was performed.The returned tibial nail (part 04.004.352s, lot 7849728, mfg 26-nov-2014) was inspected at customer quality and the complaint was confirmed.Upon visual inspection, it was noted that the tibial nail was bent at the notch where connection to the insertion handle would occur.Whether this complaint could be replicated is not applicable because the device was returned damaged.Tabulated drawings were reviewed and no design issues were identified.Material and relevant testing occurred at the time of manufacture and confirmed to have no issues through the dhr review.While no definitive root cause could be determined it is possible that the device encountered unintended forces (such as being dropped, struck off axis or damaged during sterile processing).During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition, based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Due to the intra-operative events, the device was not successfully implanted.An alternate device was used to complete procedural step.As such, implant/explant dates are not applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Initially, insertion handle (03.010.045, lot # 1485664, quantity of 1) was reported as a concomitant device but after evaluation, it is no longer and is now an impacted product.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
9MM TI CANNULATED TIBIAL NAIL-EX/360MM-STERILE
Common Device Name
NAIL,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7133546
Report Number2939274-2017-50371
Device Sequence Number1423375
Product Code JDS
UDI-Device Identifier10886982083951
UDI-Public(01)10886982083951(17)231031(10)7849728
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K040762
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2023
Device Model Number04.004.352S
Device Catalogue Number04.004.352S
Device Lot Number7849728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2018
Initial Date Received by Manufacturer 11/24/2017
Supplement Date Received by Manufacturer01/19/2018
02/20/2018
02/22/2018
Initial Report FDA Received Date12/20/2017
Supplement Report FDA Received Date01/26/2018
02/21/2018
02/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1